Thunderstorm Wind, Oldham
- When
- August 28, 7:30 PM CST
- Where
- Oldham County, 26.04 mi NW of Adrian
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.570, -102.960
On the evening of the 28th of August a severe thunderstorm formed on the New Mexico/Texas State Line near Nera Visa, NM as a line of thunderstorms approached from the west. These thunderstorms did not maintain or gain strength as they entered the Texas Panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
On the evening of the 28th of August a severe thunderstorm formed on the New Mexico/Texas State Line near Nera Visa, NM as a line of thunderstorms approached from the west. These thunderstorms did not maintain or gain strength as they entered the Texas Panhandle. However the thunderstorm that formed out ahead of the line on the state line managed to gain enough strength to put out a wind gust of 58 MPH. The line of thunderstorms did come into the northwest combined Oklahoma/Texas Panhandles but quickly became less organized with no severe characteristics.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 28, 5:35 PM CST, 1 hour 55 minutes earlier.
Area Forecast Discussion
National Weather Service Amarillo TX
635 PM CDT Fri Aug 28 2020
.AVIATION...00z TAF Cycle...
Isolated to scattered thunderstorms have formed near KGUY with
storms also moving toward KDHT. Storms may stay just north of
KGUY, so have VCTS but will watch for amendments. A tempo group
was added for KDHT to try to pin down most likely time for storm
impacts there. Confidence too low at this time to include any
thunder mention at KAMA. Some shower or storm activity could
linger into the night, but most of the activity should shift east
of the terminals by 06z or so. A cold front will move through the
area overnight with gusty winds picking up out of the north. Some
MVFR/IFR cigs are also possible behind the front, favoring KGUY
and KDHT. These stratus could linger well into the morning on
Saturday. Another round of storms could form Saturday afternoon,
so have PROB30 groups in for that potential.
Ward
&&
.PREV DISCUSSION... /Issued 202 PM CDT Fri Aug 28 2020/
SHORT TERM...
Mid to upper level high pressure currently sits over NM, eastern
AZ, and west to southwest TX. Today temperatures are supposed to
get into the triple digits with some places even breaking records
this afternoon. Over night tonight slight troughing will form over
the Panhandles northward to the Panhandle of NE pushing the
current high pressure south and slightly to the west.
Perturbations in the flow aloft will allow for some thunderstorms
this evening and tonight mainly in the northwest combined
Panhandle to start, then mainly the OK Panhandle over night. At
the same time a surface cold front will push through, making it to
Amarillo around midnight or slightly before. Winds are expected
to pick up to around 30 mph out of the northwest around portions
of the northwest TX Panhandle with 20 to 25 mph else where behind
the front.
Temperatures tomorrow afternoon will be cooler behind the front
with temperatures in the 80s for the northern combined Panhandles
and 90s in the southern TX Panhandle. Surface winds will become
more northeasterly around 10 to 15 mph in the afternoon. Another
shortwave trough will move through tomorrow night helping to spark
off more showers and thunderstorms this time covering a greater
area of the combined Panhandles. A decent amount of monsoonal
moisture at H7 will move up through NM entering the Panhandles
from the west. PWAT values will be approaching the 90th percentile
for late August. Looking at MLCAPE values, the NAM is the only
model that is NOT suggesting any severe weather for tomorrow
afternoon, as it shows all the CAPE just south of the CWA along
the frontal boundary. All the other models have MLCAPE right
around 1000 J/KG across the Panhandles, even behind the front.
Wide spread severe weather will not be likely but cannot rule out
an isolated severe storm with the system late tomorrow afternoon
into the evening.
Hoffeditz
LONG TERM...Sunday through Thursday...
After one more day with temperatures above average, we will start
the coming work week with temperature below average, along with
the chance of precipitation.
Ahead of a cold front moving through the Panhandles early next
week, one more day of temperatures well into the 90s to around 100
degrees is expected with south to southwest sfc winds advecting
H850 temps of 30-32C. A perturbation will move east across the
Panhandles giving a slight chance for storms. Although instability
looks to be elevated Sunday into Sunday night, watching the timing
of a cold front to the north may help to trigger some surface lift
as the front begins to move south late Sunday night. Cannot rule
out a strong to severe thunderstorm, especially across the east
with large hail and damaging wind gust the main threat.
Northerly to northeasterly flow behind the front will work its way
south across the Panhandles during the day on Monday. Temperatures
behind the front will be quite cool compared to what we have been
seeing in the past several weeks.High temperatures will range
from upper 70s to the north to mid 80s to the south. A pronounced
perturbation will move equatorward across the Rockies towards the
Sangre de Cristos by Monday evening. As this main upper level
perturbation moves southeastward Monday night into Tuesday, large
scale ascent across the Panhandles should increase chances of
precipitation across the Panhandles. The developing H500 low
pressure system lee of the Rockies along with 2nd push of cooler
airmass behind front will move south through the Panhandles
Tuesday night into early Wednesday morning. Any residual
precipitation according to the latest 28/12Z model and numerical
guidance should diminish greatly past sunrise Wednesday morning
with some leftover precipitation possible in the far eastern
Panhandles. Large scale H500-300 subsidence will diminish
precipitation chances going towards the end of the long term
forecast period.
Behind the cold front Tuesday and Wednesday, temperatures will
still be slightly below average. Southeasterly flow should return
by Thursday which will moderate temperatures back to slightly
above average for early September.
Meccariello
&&
.AMA Watches/Warnings/Advisories...
TX...Heat Advisory until 8 PM CDT this evening for the following
zones: Armstrong...Carson...Gray...Hutchinson...Palo Duro
Canyon...Potter...Randall...Roberts.
OK...None.
&&
7/99Hazardous Weather Outlook...UPDATED National Weather Service Amarillo TX 758 PM CDT Fri Aug 28 2020 OKZ001>003-TXZ001>020-317-291300- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 758 PM CDT Fri Aug 28 2020 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Thunderstorms will be possible across all but the southeastern Texas Panhandle. Thunderstorms across the Oklahoma Panhandle and the far northwestern Texas Panhandle may become strong to severe with hail and damaging winds the primary threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms will be possible Saturday through Wednesday morning across the Oklahoma and Texas Panhandles. Thunderstorms Saturday through Sunday night could be strong to severe with hail and damaging wind gusts possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement National Weather Service Amarillo TX 533 PM CDT Fri Aug 28 2020 OKZ002-282300- Texas OK- 533 PM CDT Fri Aug 28 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TEXAS COUNTY UNTIL 600 PM CDT... At 532 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles southwest of Hough, or 12 miles northwest of Guymon near highway 412. This storm was nearly stationary. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Hough. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3667 10161 3675 10181 3695 10175 3683 10145 TIME...MOT...LOC 2232Z 206DEG 3KT 3678 10167 Ward
Special Weather Statement
National Weather Service Amarillo TX
647 PM CDT Fri Aug 28 2020
OKZ001-290030-
Cimarron OK-
647 PM CDT Fri Aug 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CIMARRON COUNTY
UNTIL 730 PM CDT...
At 647 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wheeless, or 18 miles west of Boise City, moving northwest at 10 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Black Mesa Park, Kenton and Wheeless.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3695 10279 3673 10273 3666 10292 3671 10299
3673 10300 3690 10300 3692 10297
TIME...MOT...LOC 2347Z 156DEG 7KT 3676 10285
WardSpecial Weather Statement National Weather Service Amarillo TX 711 PM CDT Fri Aug 28 2020 OKZ001-290100- Cimarron OK- 711 PM CDT Fri Aug 28 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CIMARRON COUNTY UNTIL 800 PM CDT... At 711 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles west of Keyes, or 9 miles northeast of Boise City, moving north at 10 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of north central Cimarron County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3699 10226 3677 10227 3675 10249 3700 10259 TIME...MOT...LOC 0011Z 171DEG 9KT 3684 10240 Ward
Special Weather Statement National Weather Service Amarillo TX 729 PM CDT Fri Aug 28 2020 OKZ001-290115- Cimarron OK- 729 PM CDT Fri Aug 28 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CIMARRON COUNTY UNTIL 815 PM CDT... At 729 PM CDT, Doppler radar was tracking a strong thunderstorm over Black Mesa Park, or 24 miles west of Boise City, moving north at 10 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Black Mesa Park and Kenton. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3700 10281 3682 10279 3678 10300 3700 10300 TIME...MOT...LOC 0029Z 166DEG 9KT 3685 10292 Ward
Special Weather Statement
National Weather Service Amarillo TX
813 PM CDT Fri Aug 28 2020
OKZ001-290145-
Cimarron OK-
813 PM CDT Fri Aug 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CIMARRON COUNTY
UNTIL 845 PM CDT...
At 812 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Campo, or 18 miles north of Boise City. This storm was
nearly stationary.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of north central
Cimarron County near the state line on and west of highway 287.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3699 10271 3700 10240 3698 10238 3687 10250
3695 10286 3700 10282
TIME...MOT...LOC 0112Z 123DEG 3KT 3698 10261
WardThe Amarillo radar (KAMA), 119 km away, was scanning. The volume nearest the first event began at 01:26 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917724.